E-CIGARETTES AND LIQUID NICOTINE
Poison centers began receiving calls about e-cigarettes and liquid nicotine products in 2011, which coincides with the initial period where these products reached the U.S. market. These products often contain a greater concentration of nicotine, a stimulant, than other nicotine/tobacco products on the market. Some children and toddlers who come in contact with e-cigarette devices or liquid nicotine have become very ill; some even requiring emergency department visits with nausea and vomiting being the most significant symptoms.
As of February 28, 2023, poison centers have managed 1,313 exposure cases about e-cigarette devices and liquid nicotine in 2023. For more information on how poison center data is collected, please click here.
FOR THE MEDIA:
Please cite this data as “National Poison Data System, America's Poison Centers.” Any and all print, digital, social, or visual media using this data must include the: “You can reach your local poison center by calling the Poison Help line: 1-800-222-1222. To save the number in your mobile phone, text POISON to 301-597-7137.” Email media@PoisonCenters.org or call 703-894-1863 for more information, questions, or to submit request data.
For more safety information, visit the E-Cigarette and Liquid Nicotine Exposures prevention page.
Important notes about poison center data
America's Poison Centers maintains the National Poison Data System (NPDS) , the national database of information logged by the country’s regional poison centers serving all 50 United States, Puerto Rico, the District of Columbia, and territories. Case records in this database are from self-reported calls: they reflect only information provided when the public or healthcare professionals report an actual or potential exposure to a substance, request information, or request educational materials. As such:
The term “exposure” means someone has had contact with the substance in some way; for example, ingested, inhaled, or absorbed a substance by the skin or eyes, etc. Exposures do not necessarily represent poisonings or overdoses.